Winter Weather, Banks
- When
- December 19, 5:00 PM EST to December 20, 12:00 AM EST
- Where
- Banks forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
S. upper trough combined with a weak upper-level disturbance to bring snow showers to mainly the higher elevations of north central and northeast Georgia during the evening.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A strong Arctic cold front moving through the region supported by a strong eastern U.S. upper trough combined with a weak upper-level disturbance to bring snow showers to mainly the higher elevations of north central and northeast Georgia during the evening. While the snowfall was mostly one inch or less and localized because of the spotty nature of the snow showers, the precipitation fell as temperatures were plummeting from the 30s into the low 20s. Roads quickly became slick and hazardous, especially on windy, mountain roads in the northeast portion of the state. Numerous accidents were reported in White county on Georgia Highway 115 west of Cleveland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 19, 3:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EST SUN DEC 19 2004
.SHORT TERM...STRONG VORT MAX DEEPENING TROUGH ACROSS SOUTHEAST
TONIGHT. AREA OF LIGHT MIXED PRECIP PASSED OVER NORTH GA EARLY THIS
AFTERNOON AND IS CONTINUING SOUTH. ANOTHER AREA OF MOSTLY LIGHT SNOW
MOVING FROM SOUTHEAST TN. WITH SUCH STRONG PVA...HAVE KEPT LOW
CHANCE OF LIGHT SNOW FOR NORTH GA THROUGH THIS EVENING...CHANCE OF
LIGHT RAIN OR SNOW REMAINDER OF AREA EXCEPT ALL RAIN EXTREME
SOUTHEAST CWA. MODELS INDICATE WE SHOULD BE DRYING UP AFTER 06Z AND
THIS LOOKS OKAY. THERE HAVE BEEN NO REPORTS OF SNOW ACCUMULATIONS.
WINDS BECOMING WEST TO SOUTHWEST BY TUESDAY AND TEMPERATURES WILL BE
MODERATING. TEMPERATURES IN TEENS TONIGHT WITH STRONG NORTHWEST
WINDS...BUT CONDITIONS FALL JUST SHORT OF WIND CHILL ADVISORY
CRITERIA.
.LONG TERM...NEXT SYSTEM TO AFFECT OUR CWA WEDNESDSAY AND WEDNESDAY
NIGHT. ANOTHER STRONG FRONT SET TO MOVE THROUGH THE AREA ON
THURSDAY. TIMING ON FRONT SUBJECT TO ADJUSTMENT...SO HAVE KEPT
WEATHER DRY FOR THURSDAY THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 17 37 26 52 / 20 10 00 00
ATHENS 17 37 24 52 / 20 10 00 00
GAINESVILLE 16 35 24 50 / 20 10 00 00
ROME 16 38 25 52 / 20 10 00 00
COLUMBUS 20 42 26 58 / 20 10 00 00
MACON 20 41 25 56 / 20 10 00 00
&&
.FFC WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY NORTH THIS EVENING.
LAKE WIND ADVISORY CENTRAL THIS
EVENING.
&&
41HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 500 AM EST SUN DEC 19 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191700- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...A WIND ADVISORY IS IN EFFECT FOR NORTH GEORGIA THIS AFTERNOON AND EVENING... .SYNOPSIS... A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. HIGH PRESSURE WILL MOVE TO THE OHIO...TENNESSEE...AND LOWER MISSISSIPPI VALLEYS MONDAY MORNING. .PRIMARY HAZARD... THE PRIMARY HAZARD WILL BE SUSTAINED WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS. THESE WINDS CAN BE EXPECTED ACROSS NORTH GEORGIA LATER THIS AFTERNOON AND EARLY EVENING. .DISCUSSION... A STRONG COLD FRONT AND ASSOCIATED ARCTIC AIRMASS WILL BRING A STRONG PRESSURE GRADIENT AND WINDS INTO NORTH GEORGIA. CENTRAL GEORGIA WILL EXPERIENCE STRONG WINDS AS WELL BUT LESS THAN WIND ADVISORY CRITERIA. MOISTURE WILL BE LIMITED WITH THE FRONT SO THE BEST CHANCE FOR SNOW WILL BE ACROSS THE FAR NORTHERN COUNTIES LATER TODAY. NO MORE THAN A DUSTING IS EXPECTED. .OTHER HAZARDS... WIND CHILLS BELOW ZERO WILL BE FELT FOR SOME LOCATIONS ACROSS NORTH GEORGIA TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. BDL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 455 PM EST SUN DEC 19 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-200500- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 455 PM EST SUN DEC 19 2004 ...COLDEST AIR OF THE SEASON ON THE WAY FOR TONIGHT... AN ARCTIC COLD FRONT WAS RACING SOUTH THROUGH GEORGIA THIS AFTERNOON PROMISING TO BRING THE COLDEST AIR OF THE SEASON TO NORTH AND CENTRAL GEORGIA TONIGHT AND EARLY MONDAY. TEMPERATURES IN THE 30S LATE SUNDAY AFTERNOON...WILL PLUNGE THROUGH THE 20S DURING THE EVENING AND WELL DOWN INTO THE TEENS BY MONDAY MORNING. GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH THIS EVENING WILL CREATE WIND CHILLS IN THE TEENS. WINDS WILL DIMINISH TO 10 TO 20 MPH AFTER MIDNIGHT...BUT WITH TEMPERATURES DROPPING INTO THE UPPER TEENS AND LOWER 20S BY THAT TIME...WIND CHILL READINGS WILL FALL INTO THE SINGLE DIGITS...WITH SOME WIND CHILL READINGS DROPPING BELOW ZERO IN THE NORTHEAST MOUNTAINS. BY EARLY MONDAY MORNING...TEMPERATURES WILL RANGE FROM NEAR 10 IN THE EXTREME NORTHEAST TO AROUND 20 FROM COLUMBUS TO MACON AND AREAS SOUTH. WIND CHILL READINGS EARLY MONDAY WILL RANGE FROM AROUND ZERO IN THE NORTHEAST TO NEAR 10 IN THE CENTRAL. A FEW SNOW SHOWERS WILL CONTINUE ACROSS THE NORTH THROUGH THE EVENING...WITH A FEW SPRINKLES OR LIGHT SLEET SHOWERS IN THE CENTRAL. HOWEVER...NO ACCUMULATION OF WINTER PRECIPITATION IS EXPECTED. THIS ACTIVITY WILL DISSIPATE QUICKLY AFTER SUNSET AND SKIES WILL CLEAR RAPIDLY BY MIDNIGHT. AFTER THE VERY COLD MORNING MONDAY...TEMPERATURES WILL MODERATE QUICKLY LATER MONDAY THROUGH TUESDAY. BY TUESDAY...TEMPERATURES WILL WARM BACK INTO THE 50S. ANOTHER ARCTIC COLD FRONT MAY IMPACT THE REGION LATE IN THE WEEK OR DURING THE CHRISTMAS WEEKEND. AT THAT TIME...TEMPERATURES COULD ONCE AGAIN DROP INTO THE TEENS AND 20S ACROSS NORTH GEORGIA. HOWEVER...AT THIS TIME...NO WINTER PRECIPITATION IS EXPECTED THROUGH THE CHRISTMAS WEEKEND. FOR THE LATEST INFORMATION ON THE COLD TEMPERATURES...STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION. YOU MAY ALSO OBTAIN THE LATEST WEATHER INFORMATION BY VISITING OUR WEBSITE AT WEATHER.GOV. RAB
The national radar mosaic for the moment the first event began.
12 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430930, 5430931, 5430932, 5430933, 5430934, 5430935, 5430936, 5430937, 5430938, 5431035, 5431036, 5431037.